Antipsychotic medication was associated with a modest and time-limited increased risk for MI among older patients treated with cholinesterase inhibitors for dementia, according to data from a newly published study.
Researchers in Canada investigated the risk for MI associated with the use of antipsychotics in patients with dementia who were treated with cholinesterase inhibitors. The reason for conducting the study was because the effect of antipsychotic use on the risk for MI in patients with dementia “remains poorly examined,” the researchers said. Using the prescription claims database for Quebec, Canada, the researchers identified 37,138 patients aged 66 years or older who were treated with cholinesterase inhibitors during the study period of January 2000 to December 2009. Of the more than 37,000, 29.5% started antipsychotic treatment during the study period. All antipsychotic users were matched with 10,969 nonusers who served as controls.
Within 1 year of starting treatment with antipsychotics, 1.3% of patients experienced an incident MI. Hazard ratios for the risk for MI after initiating treatment were 2.19 for the first 30 days; 1.62 for the first 60 days; 1.36 for the first 90 days; and 1.15 for the first year, according to the study abstract.
“The increased risk seems to be highest at the beginning of treatment and seems to decrease thereafter, with the first month of treatment accounting for the highest period of risk,” the researchers wrote.
Researchers also performed a self-controlled case series study among 804 new antipsychotic users who had an incident MI. Results showed incidence rate ratios of 1.78 for the 1- to 30-day period; 1.67 for the 31- to 60-day period; 1.37 for the 61- to 90-day period; 1.18 for the remaining exposure period; and 0.80 for the withdrawal period, according to the results.
“Because antipsychotic use is frequent in patients with dementia, the increased risk of MI may have a major public health effect, which highlights the need for communicating such risk and for close monitoring of patients during the first weeks of treatment,” the researchers concluded.
In a related commentary, Sudeep S. Gill, MD, MSc, and Dallas P. Seitz, MD, of Queen’s University in Kingston, Ontario, Canada, said, “Important lessons about the pathogenesis of CVD may underlie the observed association between antipsychotic drug use and acute MI … but we must await further research to clarify the mechanisms contributing to this association.”
Disclosure: The researchers and Dr. Seitz report no relevant financial disclosures. Dr. Gill is a paid member of the Committee to Evaluate Drugs, an independent advisory group on drug-related issues for the Ontario Ministry of Health and Long-term Care.